Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Br J Clin Pharmacol. 2001 Jan;51(1):87-91.

Risk factors in the development of adverse reactions to N-acetylcysteine in patients with paracetamol poisoning.

Author information

  • 1Department of Hepatology A and Department of Clinical Pharmacology Q, Rigshospitalet, Copenhagen, Denmark. lars.Schmidt@dadlnet.dk

Abstract

AIMS:

To identify risk factors in the development of side-effects to N-acetylcysteine (NAC) in patients with paracetamol poisoning.

METHODS:

A retrospective study was carried out based upon the hospital charts of 529 consecutive patients admitted with paracetamol poisoning, all treated with NAC, at the Department of Hepatology, Copenhagen University Hospital (the tertiary care centre of liver disease in Denmark).

RESULTS:

Forty-five patients (8.5%; 95% confidence intervals (CI) 6.4, 11%) developed side-effects to NAC and 18 patients (3.4%; 95% CI 2.1, 5.4%) developed systemic side-effects. Asthmatics were 2.9 times (95% CI 2.1, 4.7) more likely to develop side-effects (Chi-square: P = 0.004). Side-effects were of similar severity in asthmatics and nonasthmatics. A history of medical allergy was not a risk factor. Serum paracetamol was lower in patients with side-effects than in those without (Mann-Whitney: P = 0.00006).

CONCLUSIONS:

Asthma must be considered a risk factor in the development of side-effects to NAC. However, the side-effects are easily managed and there is no reason to withhold NAC from any patient with paracetamol poisoning. Paracetamol itself seems to offer some protection against the development of side-effects to NAC.

PMID:
11167669
[PubMed - indexed for MEDLINE]
PMCID:
PMC2014432
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Blackwell Publishing Icon for PubMed Central
    Loading ...
    Write to the Help Desk